- Pharmaceutical company Pfizer is recalling more than four million packages of the prescription migraine medication Nurtec ODT (rimegepant).
- The reason for the recall is that the packaging is not child resistant.
- The recalled products include 4.2 million units of Nurtec ODT 75mg orally disintegrating tablets.
- Pfizer is offering consumers free child-resistant pouches to safely store the product.
Pfizer is recalling more than four million packages of the Nurtec ODT prescription migraine medication due to the product being sold in packaging that is not child resistant.
The current packaging poses a risk of accidental poisoning to young children if they swallow the medication, the U.S. Consumer Product Safety Commission announced on March 16.
The recalled prescription drugs must be sold in child-resistant packaging, as mandated by the Poison Prevention Packaging Act, the safety commission said.
Consumers can request a free child-resistant pouch
The recall involves around 4.2 million units of Nurtec ODT (rimegepant) 75mg orally disintegrating tablets, which are sold in cartons containing a single blister pack with eight doses, the safety commission said.
The affected product was sold as a prescription medication at pharmacies nationwide from December 2021 through March 2023.
The carton is marked with the name of the product, dosage strength, NDC number 72618-3000-2, and expiration dates through 6/2026.
“Consumers should immediately secure the recalled product out of the sight and reach of children and contact Pfizer for a free child-resistant pouch to store the product,” the safety commission said.
Once the product is secured, consumers can continue to use it as directed by their physician.
Consumers can contact Pfizer at 800-879-3477 Monday through Friday 9 a.m. to 7 p.m. ET, online at www.pfizer.com/contact or online at www.Nurtec.com/PackagingUpdate.
As of March 16, the safety commission had not received reports of any incidents connected with the recalled product.
A statement posted to the Nurtec ODT website said “Pfizer recently determined that Nurtec ODT packaging does not meet the child-resistant packaging requirements for oral prescription drugs, potentially posing a risk of harm if the contents are swallowed by young children.”
The statement also noted that the safety commission “uses the term ‘recall’ to describe any repair, replacement, refund or notice/warning program.”
Pfizer is working to create new packaging for Nurtec ODT that complies with child-resistant packaging requirements, the statement said.
In the meantime, it said pharmacists will place the blister packs for this product into vials with child-resistant lids when filling patient prescriptions.
How to reduce the risk of accidental poisoning
Bruce Ruck, PharmD, managing director of the New Jersey Poison Control Center at Rutgers New Jersey Medical School in Newark, said the recall of this product helps protect children.
“Close to 50 percent of a poison center’s cases are what we call unintentional ingestions, where children less than age five grab things and put them in their mouth, including medications,” he said.
The risk to children from unintentional ingestion depends upon the drug, how much the child consumes, their age, and any underlying medical conditions.
“It really depends on the situation,” said Ruck, but “we have some medications on our one-pill-can-kill list for toddlers or infants.”
To reduce the risk of accidental poisoning to children, parents should take multiple steps to keep medications out of reach of children, including:
- store medication in a child-resistant container
- keep medication in a locked cabinet
- store medication up high, out of reach of children
“Every step that you put between the child and the drug — or other potentially harmful substance — the less likely the child will get into it,” said Ruck.
He also recommends that parents program the phone number for the Poison Control Center into their phone: 1-800-222-1222.
If your child ingests a medication or other potentially harmful substance, or you suspect they have, call the Poison Control Center immediately.
The trained healthcare professionals answering calls can help determine if you need to go to the emergency room or take steps to avoid a severe outcome.
If your child’s symptoms seem severe, call 911 or go to an emergency room right away.
Leave a Reply